Cardiologist ordered nitro spray for pt with critical AS
- 0Sep 23, '13 by lazz1Hi Everyone,
I had a patient with critical AS. I forget how small her valve surface area was, but it was very small. She often would develop chest pain from just transferring to the commode and back to bed. Despite her AS, she had perfect healthy coronary arteries. This woman was 87 years old. Surgical intervention was not a possibility for her, given her age, severe deconditioning from lack of mobility, her uncontrolled diabetes and weight issues. The plan was valvuloplasty once her sugars were stabilized and all work up was compete. In regards to her chest pain, it typically resolved with rest and O2. She said she always got chest pain and pressure when mobilizing at home. One day in particular her chest pain was quite bad. Her BP was 175/90 (that's her norm and drs wanted SBP <180), sats were 92%, she reported the pain to be 7/10 (usually it is 4/10 for her) and she had some SOB. I put her on 4L O2 and decided to give 2mg IV of morphine instead of Nitro spray which was also on the MAR. I rechecked her BP (now it was 170/87), sats 94% and pain slightly improving to 6/10. She still looked uncomfortable, but her SOB was gone. I asked a RN to stay with her while I called the cardiologist to let him know her pain started while at rest and was treated with morphine 2mg IV and O2. He asked me why I didn't give Nitro. I said I didn't feel comfortable giving nitro spray because her AS was critical and felt that morphine was the safer choice. He said I should have treated her chest pain as I would any cardiac patient presenting with angina (3 sprays nitro, then onto morphine). I was like, "Are you serious?" He actually discontinued the morphine and kept the nitro spray order. Respectfully, I questioned his rational and he said even if the nitro spray would relax that valve, it wouldn't be that drastic and her BP would hardly be affected. I was doubtful and expressed my concern. He said to give it and if her SBP drops to less than 160 then to call him.
I checked on my patient and her pain was 5/10 now, no SOB, BP 174/88 sats 94%. I was so upset I couldn't give the morphine because I knew nitro was not the right call. I called the charge nurse and she was surprised at the nitro order too and said to call the interventional cardiologist (the Dr who was going to do the valvuloplasty) for a second opinion. I did, and he adamantly agreed that nitro was NOT the right call and to reorder the morphine and give it and that he will call the cardiologist. I treat my patient with morphine and she is now more comfortable, she BP stable. Ten minutes later the cardiologist walks on my unit and rewrites the morphine order and discontinues the nitro.
Has this ever happened to you? I am so glad I trusted my instincts!
- 2Sep 26, '13 by ~*Stargazer*~Just to play a little Devil's Advocate here, while I can certainly understand why you might question an order to give nitroglycerin to a patient with aortic stenosis, nitrates are not absolutely contraindicated in AS. In fact, nitrates are included in emergency treatment/initial management of patients with uncontrolled heart failure r/t AS. Yes, it's true that they should be used with caution r/t the increased risk of nitrate induced syncope, but it sounds to me like the cardiologist's opinion was that the risk was low and that the situation warranted it, and he gave you a blood pressure parameter to monitor.
On the other hand, it is completely possible that this patient's blood pressure might have been reduced too dramatically in response to the nitro. Maybe your instincts were right on. There is no way to know, since the nitro was never given.
- 0Yea you are certainly right when you say nitrates aren't always contraindicated. I think though for a person with critical AS, who's cardiac output is dependent on having a higher blood pressure and pretty high LV filling pressures to get that blood moving through that tight valve, relaxing the aortic valve would have dropped her BP quite significantly in my opinion. I never did give nitro, so I don't know for certain what would have happened. Morphine did the trick without taking the risk. And I don't like taking risks with patients!! :P
- 0Sep 27, '13 by ~*Stargazer*~I'm curious where you are getting the idea of nitroglycerin relaxing the aortic valve? The pathophysiology of nitrate-induced syncope has to do with reduced preload caused by peripheral vasodilation, and that the person with AS cannot increase CO in order to compensate.
- 0I'm not a doctor nor a pharmacist, but I'm almost positive it does to a certain effect. I'll search on pubmed to see what the full effects are. That's not the only direct effect of course of nitro, like you said peripheral & arterial vasodilation occur too. My greater concern was the combining effects of dropping BP, decreasing preload and opening that tight valve too much. This woman was quite old, so her heart had been compensating for many years to overcome the aortic insufficiency. Since her CO was dependent on her preload levels, dropping her preload would not have been the right drug of choice to treat her chest pain. Perhaps if she had mild to moderate AS it would be more tolerable, but I would not play russian roulette on a 87 year old lady with severe AS.
- 0Sep 27, '13 by m4ttjabzQuote from lazz1Wait a second.... Does the patient have AS or AI? These are two very different conditions patho-physiologically... And I agree that Nitro, while not the first choice for AS patients with CP, would not be completely unreasonable when given in very small and closely monitored doses.. Ultimately, if the patient is having true ischemic chest pain from the AS, their only real chance at relief is from a balloon valvuloplasty or possible TAVR... Having not seen the patient in person, I think your choice of giving MSO4 was a good one but I'd be hard-pressed to not follow the attending cardiologists orders (after discussing the situation in full). They are, after all, the real experts and legally responsible for the care of their patients. What was the patient's valve area or peak-to-peak gradient?I'm not a doctor nor a pharmacist, but I'm almost positive it does to a certain effect. I'll search on pubmed to see what the full effects are. That's not the only direct effect of course of nitro, like you said peripheral & arterial vasodilation occur too. My greater concern was the combining effects of dropping BP, decreasing preload and opening that tight valve too much. This woman was quite old, so her heart had been compensating for many years to overcome the aortic insufficiency. Since her CO was dependent on her preload levels, dropping her preload would not have been the right drug of choice to treat her chest pain. Perhaps if she had mild to moderate AS it would be more tolerable, but I would not play russian roulette on a 87 year old lady with severe AS.
- 0Opps I mean aortic stenosis, not aortic insufficiency. Sorry, I don't remember the surface area of the valve, it was a while ago. I really do respect doctors and I often don't question them because they clearly have more training than I do, but I did not feel comfortable giving nitro this time. Also, it would have been me giving Nitro, not the doctor, so I always make sure I have a sound rational for giving one drug over another. Thanks for your comment though.
- 0Sep 28, '13 by ~*Stargazer*~Quote from lazz1I'm confused by this statement. Since the aortic valve contains no smooth muscle and is made up of connective tissue (and is calcified in the person with AS), I'm wondering how nitroglycerin exerts any direct effects on the valve?My greater concern was the combining effects of dropping BP, decreasing preload and opening that tight valve too much.
I'm not saying you were wrong to have concerns about giving nitro to this patient, but I'm really confused by your rationale.
- 0Sep 28, '13 by lazz1You're right in that nitro doesn't have a direct effect on the valve itself, and I wasn't thinking along those lines. I was considering it's effect on the smooth tissue receptors in the aorta, but like you said, being that the valve was calcified, perhaps its dilatory effects wouldn't have been strong enough to overcome years of calcification. I tried to look on pubmed for articles to support my understanding, but I only found a few from the 1980s! Aside from my presumption that nitro could dilate the aorta, thereby dilating the aortic valve a little (which appears to have a very small, if no effect), I still think the attending made the wrong call. I didn't write my initial post to gain praise, I wrote it to see if any others RN came across a doctor who believed nitro was the right drug of choice to use in a elderly lady with severe AS? Clearly it was not, when the interventional cardiologist said absolutely not and the attending changed the order soon after.